Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 4, 2014, 2:48 AM CDT for 4 counties in Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2014, 2:48 AM CDT (07:48 UTC)
- Expired
- Apr 4, 2014, 3:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS, Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 53 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 3:10 AM CDT | HAIL 1 | S Somerville, TN | NICKEL TO QUARTER SIZE HAIL REPORTED IN FAYETTE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 12:40 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 7.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
023
WUUS54 KMEG 040748
SVRMEG
MSC009-033-093-137-TNC047-157-040830-
/O.NEW.KMEG.SV.W.0042.140404T0748Z-140404T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT FRI APR 4 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
EASTERN DESOTO COUNTY IN NORTHEAST MISSISSIPPI...
MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 330 AM CDT
* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COLLIERVILLE...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY
SPRINGS...COLLIERVILLE AND WALL DOXEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3532 8919 3460 8921 3461 8985 3537 8964
3537 8918
TIME...MOT...LOC 0748Z 236DEG 44KT 3502 8958
$$1 follow-up statement
969 WWUS54 KMEG 040809 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 309 AM CDT FRI APR 4 2014 MSC033-137-TNC157-040819- /O.CAN.KMEG.SV.W.0042.000000T0000Z-140404T0830Z/ TATE MS-DESOTO MS-SHELBY TN- 309 AM CDT FRI APR 4 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHELBY...EASTERN DESOTO AND NORTHEASTERN TATE COUNTIES IS CANCELLED... AT 309 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3460 8921 3461 8966 3537 8963 3537 8918 TIME...MOT...LOC 0809Z 236DEG 44KT 3516 8932 $$ MSC009-093-TNC047-040830- /O.CON.KMEG.SV.W.0042.000000T0000Z-140404T0830Z/ BENTON MS-MARSHALL MS-FAYETTE TN- 309 AM CDT FRI APR 4 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR FAYETTE...MARSHALL AND WESTERN BENTON COUNTIES... AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WILLISTON...OR 19 MILES EAST OF COLLIERVILLE...MOVING NORTHEAST AT 50 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY SPRINGS...POTTS CAMP...BRADEN...GALLAWAY...LA GRANGE...MOSCOW... OAKLAND...PIPERTON...ROSSVILLE...WILLISTON...LAMBERT...MOORMAN...YUM YUM AND TAYLOR CHAPEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3460 8921 3461 8966 3537 8963 3537 8918 TIME...MOT...LOC 0809Z 236DEG 44KT 3516 8932 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 12:43 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 4, 12:43 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1243 AM CDT FRI APR 4 2014 .DISCUSSION... UPDATED AVIATION DISCUSSION FOR 06Z TAFS. && .PREV DISCUSSION... /ISSUED 844 PM CDT THU APR 3 2014/ DISCUSSION... CURRENTLY...RELATIVELY QUIET ACROSS THE MIDSOUTH FOR THE MOMENT. THE OVERALL THREAT OF SEVERE WEATHER HAS DIMINISHED SOME AND THE MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK ACROSS THE MIDSOUTH. A CAP HAS PREVENTED DEVELOPMENT FOR MUCH OF THE DAY WHILE THE QUALITY OF THE WARM SECTOR IS ONLY MODEST WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S AND SBCAPES 1000-1500 J/KG. THE CAP IS FINALLY STARTING TO WEAKEN AS COLD AIR ALOFT FROM THE APPROACHING MID LEVEL TROF PUSHES OVER THE WARM SECTOR. DISCRETE CELLS ARE DEVELOPING ACROSS NRN AR INTO SOUTHERN MO. THIS TREND WILL CONTINUE FOR THE NEXT FEW HOURS AND THIS ACTIVITY WILL THREATEN NORTHERN AREAS OF THE MIDSOUTH WHERE A TORNADO WATCH IS NOW IN EFFECT UNTIL 4 AM CDT. AS THE NIGHT PROGRESSES CELLS WILL MERGE INTO A LINE AS A STRONG COLD FRONT PUSHES EAST. THIS LINE WILL SWEEP EAST LATER TONIGHT WITH DAMAGING WINDS LIKELY AND SOME HAIL POSSIBLE. SJM PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 3 2014/ FOCUSING ON THE SHORT TERM ONLY FOR THIS UPDATE...A QUICK LOOK AT THE LONG TERM FORECAST GUIDANCE LOOKS IN LINE WITH THE GOING FORECAST SO WILL FOCUS ON THE PROBLEM AT HAND. BOTH SHORTWAVE RIDGING AND CLOUD COVER HAVE HELPED KEEP THUNDERSTORMS ACROSS THE MIDSOUTH TO A MINIMUM TODAY. A COUPLE OF ROUNDS OF THUNDERSTORMS HAVE DEVELOPED AND APPROACHED EAST ARKANSAS ONLY TO FALL APART BEFORE REACHING THE MIDSOUTH. NEVER FELT ALL THAT COMFORTABLE WITH PRE FRONTAL CONVECTION IN THE MIDSOUTH TODAY. STILL CANNOT RULE OUT A FEW PRE FRONTAL STORM THIS AFTERNOON. THE ATMOSPHERE IS VERY UNSTABLE FEATURING CAPES OF 2000 J/KG AND LI'S OF -6. BUT I THINK THE SPECIAL SOUNDING AT LITTLE ROCK TELLS THE STORY. WITH THE LACK OF ADDITIONAL DYNAMIC SUPPORT WE WOULD NEED TO REACH TEMPERATURES IN THE MIDDLE 80S FOR CONVECTIVE DEVELOPMENT. STILL FEEL CERTAIN WE ARE IN FOR A BUSY NIGHT AS THE SHORTWAVE RIDGE SHIFTS EAST OF THE AREA AND THE LONGWAVE TROUGH APPROACHES FROM THE WEST PROVIDING THE ADDITIONAL UPPER LEVEL SUPPORT FOR THUNDERSTORMS. WE COULD EVEN SEE A FEW PRE FRONTAL STORMS DESPITE DIMINISHING THERMODYNAMIC SUPPORT. THE LATEST RAPID REFRESH RUN SUGGESTS THIS WILL BE THE CASE SHOWING AT LEAST A COUPLE OF STORMS ACROSS THE MIDSOUTH BY 9-10 PM. WIND PROFILES DO NOT LOOK AS FAVORABLE FOR TORNADOES AS THE ONCE DID IN FORECAST GUIDANCE. GROUND OBSERVATIONS INDICATE SURFACE WINDS ARE FROM THE SOUTH SOUTHWEST INSTEAD OF THE MORE FAVORABLE SOUTH OR SOUTHEAST DIRECTION. NEVERTHELESS IF WE ARE TO SEE ANY SIGNIFICANT TORNADOES IT WOULD MOST LIKELY BE IN ASSOCIATION WITH THESE PRE FRONTAL STORMS. DYNAMIC PARAMETERS IMPROVE PRIOR TO 06Z AS A 50-60 MID LEVEL JET DEVELOPS ACROSS THE AREA. IF WINDS SHIFT JUST SLIGHTLY MORE SOUTHERLY...OR SOUTHEASTERLY CONDITIONS WOULD IMPROVE FOR THE DEVELOPMENT OF TORNADOES. GUIDANCE 0-3KM SRH RANGES FROM 150-250 M2/S2 BY THE GFS...TO 200-300 MS/S2 ACCORDING TO THE NAM. FEEL LIKE THE GREATEST THREAT OF A TORNADO WOULD BE ACROSS NORTHEAST ARKANSAS AROUND 8-10 PM. LARGE HAIL AND DAMAGING WIND WOULD ALSO BE LIKELY WITH ANY DISCRETE STORMS. THE MAIN THREAT OF STORMS WILL BE ALONG AND AHEAD OF THE COLD FRONT. AT 3 PM...THE FRONT IS STILL IN EAST OKLAHOMA WAITING FOR THE UPPER LEVEL TROUGH TO SHIFT IT TO THE EAST. IT SHOULD BEGIN THAT MOVEMENT WITHIN THE NEXT FEW HOURS AND APPROACH EAST ARKANSAS AROUND MIDNIGHT...MEMPHIS AND JACKSON TN AROUND 3-4 AM AND EXIT THE MIDSOUTH BY 6 AM. IT MAY TAKE ANOTHER HOUR OR TWO TO TOTALLY EXIT NORTHEAST MISSISSIPPI. BOWING SEGMENTS WITHIN THE SQUALL LINE MAY PRODUCE 55-65 MPH STRAIGHT LINE WIND AND ISOLATED QUICK...COMPARATIVELY WEAK/COMPARED TO THE DISCRETE CELLS DISCUSSED ABOVE/ TORNADOES. LARGE HAIL IS ALSO POSSIBLE. MID-SOUTHERNERS CAN BE EXPECTED TO BE WOKEN UP BY THUNDERSTORMS OVERNIGHT. FLOODING IS ALSO A CONCERN. PW'S AROUND 1.50 INCHES COULD RESULT IN HEAVY RAINFALL RATES. IF MULTIPLE STORMS IMPACT THE SAME AREA...LOCALIZED FLASH FLOODING IS POSSIBLE. 30 AVIATION... 00Z TAF CYCLE VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. AS THUNDERSTORMS MOVE INTO THE FORECAST AREA OVERNIGHT...CEILINGS WILL LOWER TO MVFR LEVELS AND VISIBILITIES WILL LOWER AT TIMES AS WELL. THE THUNDERSTORMS WILL EXIT THE REGION BY FRIDAY AFTERNOON ALLOWING VFR CONDITIONS TO RETURN. WINDS WILL BE SOUTH AT 10 TO 20 KNOTS WITH HIGHER GUSTS TONIGHT THROUGH FRIDAY MORNING BEFORE SHIFTING TO THE NORTHWEST BY FRIDAY AFTERNOON. ARS && .AVIATION... 06Z TAFS LINE OF THUNDERSTORMS STARTING TO MOVE THROUGH THE AREA. BRIEF IFR CONDITIONS DUE TO STORMS. WINDS WILL PICK UP AS FRONT MOVES CLOSER TO AREA AND THEN SHIFT TO THE NORTHWEST. BY THIS AFTERNOON STORMS WILL BE PAST AREA AND WINDS WILL LOWER ALONG WITH VFR CONDITIONS. TLSJR && .PRELIMINARY POINT TEMPS/POPS... MEM 45 64 47 65 / 0 0 10 50 MKL 40 60 43 63 / 0 0 10 40 JBR 40 61 43 63 / 0 0 10 40 TUP 43 64 47 64 / 0 0 20 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 3, 8:16 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 816 PM CDT THU APR 3 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050330- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 816 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE LOWER MISSISSIPPI VALLEY. THROUGH MIDNIGHT THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL OCCUR ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. THIS AREA ALSO HAS THE BEST CHANCE OF TORNADOES LATE THIS EVENING INTO THE EARLY MORNING HOURS. BY MIDNIGHT THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE THAT WILL PUSH ACROSS THE REMAINDER OF THE MIDSOUTH. DAMAGING WINDS WILL BE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. A COUPLE OF TORNADOES WILL ALSO BE POSSIBLE. HEAVY RAINFALL AND FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT ACROSS THE ENTIRE MID SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS. SJM
In the hours before
Local storm report, Apr 4, 2:48 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT FRI APR 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM TSTM WND GST ROBINSONVILLE 34.82N 90.32W
04/04/2014 E60.00 MPH TUNICA MS AMATEUR RADIO
&&
TLS/PJBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:36 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 39 min |
| Apr 4, 1:48 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tate, Tunica | 42 min |
| Apr 4, 2:16 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 44 min |
| Apr 4, 2:20 AM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 25 min |
| Apr 4, 2:25 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Quitman, Tate and 1 more | 50 min |
| Apr 4, 2:31 AM CDT | Tornado Warning | MEG | Panola, Tate | 29 min |
| Apr 4, 2:38 AM CDT | Tornado Warning | MEG | Panola, Quitman, Tallahatchie, Yalobusha | 37 min |
| Apr 4, 2:42 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Calhoun, Lafayette, Marshall, Panola, Pontotoc and 3 more | 48 min |
| Apr 4, 2:56 AM CDT | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 19 min |
| Apr 4, 3:06 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Marshall, Tippah | 39 min |
| Apr 4, 3:15 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Monroe, Pontotoc and 2 more | 45 min |
| Apr 4, 3:17 AM CDT | Tornado Warning | MEG | Calhoun, Lafayette, Lee, Pontotoc | 28 min |
| Apr 4, 3:37 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lee, Pontotoc, Prentiss, Tippah and 2 more | 53 min |
| Apr 4, 3:52 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 53 min |
| Apr 4, 4:13 AM CDT | Tornado Warning | MEG | Itawamba, Monroe | 32 min |
| Apr 4, 3:33 AM CDT | Flash Flood Warning | MEG | Shelby | 3 hr |
| Apr 4, 3:36 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more | 39 min |
| Apr 4, 4:08 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.